To the Editor.—
Although toxic shock syndrome (TSS) is most commonly associated with the use of vaginal tampons during menstruation,1 it has been recognized in association with many nonmenstrual conditions. These include surgical incisions, nonsurgical focal infections, the conditions of postpartum mothers, after spontaneous abortion, vaginal infections, pelvic inflammatory disease, and diaphragm use.2The Centers for Disease Control has briefly reported on four cases of TSS in association with the use of the vaginal contraceptive sponge and has encouraged reporting of other cases.1 Currently, 13 confirmed cases of TSS with this association have been reported (K. C. Pearson, oral communication, Center for Drugs and Biologics, Food and Drug Administration, Nov 9, 1984). We report such a case in greater detail.
Report of a Case.—
On the first day of an expected menstrual period, an 18-year-old white, nulligravida woman was seen in the emergency department with a one-day